Ohio, 2012

Hail in Ohio, June 28, 2012

June 28, 2012 · NWS CLE · 1 event in 1 county or zone

A cold front moved across the Upper Ohio Valley late on June 28th. Strong showers and thunderstorms developed ahead of this front and produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the Upper Ohio Valley late on June 28th. Strong showers and thunderstorms developed ahead of this front and produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 8:48 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 28, 8:48 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
948 PM EDT THU JUN 28 2012

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS THE LOWER GREAT LAKES TONIGHT.
THE FRONT WILL BECOME NEARLY STATIONARY NEAR THE OHIO RIVER VALLEY
ON FRIDAY.  A WEAK AREA OF LOW PRESSURE WILL MOVE ACROSS THE REGION
ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
HAVE UPDATED FORECAST FOR EXPIRATION OF HEAT ADVISORY AND RED FLAG
WARNING. SHORT TERM MODELS KEEP HINTING AT SOME SCT CONVECTION
MAKING ITS WAY SE FROM NEAR LAKE ST CLAIR ACROSS LERI AND THE
SNOWBELT AREA AROUND MIDNIGHT OR SO. LEFT CHANCE POPS FOR THIS
TRACK OF THE CONVECTION WITH TAPERING OFF OF POP OUTSIDE THIS
AREA. OVERNIGHT LOWS STILL LOOKED OKAY BUT WITH CONVECTION OR
LEFTOVER CLOUDS MOVING THROUGH THE EAST PART OF THE AREA DID RAISE
LOWS THERE A DEGREE OR TWO.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
THE SHORT TERM FORECAST IS SOMEWHAT DIFFICULT.  THERE ARE NO
SIGNIFICANT FEATURES TO LATCH ONTO DURING THE PERIOD.  THE MODELS
SHOW SEVERAL WEAK PULSES MOVING THROUGH THE FLOW...EACH POSSIBLY
TRIGGERING A FEW SHOWERS.  I DO NOT EXPECTED WIDESPREAD
THUNDERSTORMS BUT ISOLATED TO SCATTERED STORMS ARE POSSIBLE.  THE
FRONT THAT MOVES THROUGH THE REGION TONIGHT WILL BECOME
QUASI-STATIONARY ALONG THE OHIO RIVER ON FRIDAY.  IT IS POSSIBLE A
FEW SHOWERS COULD DEVELOP IN THE SOUTHERN SECTIONS OF THE FORECAST
AREA.  THE CURRENT FORECAST HAS A SLIGHT CHANCE FOR AREAS SOUTH OF
US-30 FOR FRIDAY AND I WILL KEEP THAT TREND.  ON SATURDAY A LITTLE
MORE SIGNIFICANT SHORT WAVE WILL QUICKLY MOVE THROUGH THE REGION
LATE IN THE DAY.  BOTH GFS AND NAM HAVE DECENT POPS WITH THE SYSTEM
I STILL THINK MOISTURE WILL BE LIMITED FOR THE SYSTEM AND WITH THE
CURRENT DROUGHT CONDITIONS I WILL LEAN TOWARD THE DRIER SIDE OF THE
FORECAST. MODEL TEMPERATURES HAVE COME A LITTLE MORE IN LINE THIS
RUN.  MOST OF THE HIGHS WILL BE AROUND 90 TO THE LOWER 90S OVER THE
NEXT FEW DAYS.  I DO NOT SEE A TEMPS AND HEAT INDEX VALUES EXCEEDING
HEAT ADVISORY CRITERIA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
HIGH PRESSURE RIDGING STILL DOMINATING OVER THE REGION MONDAY
THROUGH WEDNESDAY. A COUPLE OF WEAK WEATHER DISTURBANCES COULD BRING
A CHANCE OF AFTERNOON OR EVENING THUNDERSTORMS DURING THIS PERIOD.
TEMPERATURES A BIT ON HOT SIDE MONDAY THROUGH WEDNESDAY AND WILL
PROBABLY STRETCH INTO THURSDAY AND FRIDAY.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
IT APPEARS THE BEST CHANCE FOR A THUNDERSTORM EARLY TONIGHT WOULD
BE KERI WHERE THEY ARE ON THE EDGE OF THE CAP. THE CHANCE AT THE
OTHER TAF SITES IS LOW ENOUGH THAT IT IS NOT WORTH MENTIONING. THE
WIND WILL BE SOMEWHAT VARIABLE EARLY TONIGHT DEALING WITH THE LAKE
BREEZE... THE SURFACE TROUGH AND THE ACTUAL COLD FRONT. EVENTUALLY
A SOUTHWEST TO WEST WIND WILL BECOME NORTHWEST AND NORTH...BUT
SPEEDS WILL BE LIGHT...LESS THAN 8 KNOTS. WITH DEWPOINTS POOLING
IN THE VICINITY OF THE FRONT AND LIGHT WINDS... A LITTLE FOG/HAZE
TOWARD DAYBREAK IS NOT OUT OF THE QUESTION BUT KEPT THE TAF
FORECASTS WITH NO VISIBILITY RESTRICTION FOR NOW. FRIDAY WILL BE
VFR AGAIN WITH ONLY A FEW PATCHY MID/HIGH CLOUDS.

.OUTLOOK...VFR SHOULD PREVAIL FRIDAY THROUGH TUESDAY EXCEPT WITH
A THREAT OF SHOWERS/THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

&&

.MARINE...
WINDS GRADUALLY INCREASE A BIT TODAY AHEAD OF THE COLD FRONT BUT
THEN DROP OFF QUITE A BIT BEHIND THE FRONT THIS EVENING. THEY
EVENTUALLY GO LIGHT AND VARIABLE BY FRIDAY MORNING AND CONTINUE THAT
WAY THROUGH FRIDAY NIGHT. A SLIGHT INCREASE OUT OF THE WEST
SOUTHWEST IS EXPECTED SATURDAY MORNING INTO SATURDAY NIGHT. ANOTHER
WARM FRONT LIFTS NORTH ACROSS THE LAKE SATURDAY NIGHT SHIFTING WINDS
FROM A NORTHEAST DIRECTION TO A SOUTHWEST DIRECTION BY SUNDAY
AFTERNOON. SOUTHWEST FLOW CONTINUES INTO MONDAY MORNING SHIFTING TO
NORTHWEST WITH YET ANOTHER COLD FRONT MOVING SOUTHEAST THROUGH THE
REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...ADAMS/GARNET
SHORT TERM...GARNET
LONG TERM...BC
AVIATION...KOSARIK
MARINE...OUDEMAN
Hazardous weather outlook, Jun 28, 7:25 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
825 PM EDT THU JUN 28 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
825 PM EDT THU JUN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 28, 10:43 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1143 PM EDT THU JUN 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     HAIL             LINESVILLE              41.66N 80.42W
06/28/2012  E1.25 INCH       CRAWFORD           PA   PUBLIC

1105 PM     HAIL             MEADVILLE               41.65N 80.15W
06/28/2012  E0.75 INCH       CRAWFORD           PA   PUBLIC

1120 PM     HAIL             LINESVILLE              41.66N 80.42W
06/28/2012  E1.00 INCH       CRAWFORD           PA   PUBLIC

1120 PM     HAIL             LINESVILLE              41.66N 80.42W
06/28/2012  E1.25 INCH       CRAWFORD           PA   PUBLIC

1128 PM     HAIL             CONNEAUT LAKE           41.62N 80.30W
06/28/2012  E1.00 INCH       CRAWFORD           PA   PUBLIC

&&

KIELTYKA

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 03:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Trumbull

When
June 28, 10:45 PM EST
Where
Trumbull County, Kinsman
Measured
0.88 in hail
Reported by
Public
Coordinates
41.450, -80.600

Nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394682.